Health Canada and Hoffmann-La Roche Limited informed healthcare professionals
in February 2010 about important new safety information regarding the association
between isotretinoin (Accutane™) and cases of severe skin reactions. As of
November 6, 2009, based on the manufacturer’s global safety database, a total of
66 cases of severe skin reactions have been reported worldwide in both adults and
children. Although the majority of these cases involved other confounding factors,
an association between isotretinoin and these severe skin reactions cannot be ruled
out. Key updated safety information includes:
- There have been very rare post-marketing reports of severe skin reactions (e.g., erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis) linked with the use of isotretinoin. Severe skin reactions include rash, especially if associated with fever and/or malaise or conjunctivitis (red or inflamed eyes, like “pink eye”); blisters on legs, arms or face and/or sores in mouth, throat, nose or eyes; and peeling skin. Severe skin reactions can start with mild non-specific symptoms such as fever, malaise, chills, aching muscles, headache, sore throat, or stinging eyes. It can take up to 3 days for the skin lesions to develop.
- These events may be serious and result in hospitalization, disability, or death.
- Patients should be monitored closely for severe skin reactions and discontinuation of isotretinoin should be considered if warranted.